Iowa, 2018

Hail and Damaging Winds in Iowa, June 28, 2018

June 28, 2018 · NWS DMX · 48 events in 11 counties and zones

What started out as a cluster of low level jet induced storms over central Nebraska, turned into a derecho that had severe winds and left a path of wind damage from Nebraska into Illinois and then down into parts of southeast Missouri and western Kentucky and Tennessee. The initial convection initiated shortly after 3 am CDT in north central Nebraska within a very unstable nocturnal environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$20,000
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

What started out as a cluster of low level jet induced storms over central Nebraska, turned into a derecho that had severe winds and left a path of wind damage from Nebraska into Illinois and then down into parts of southeast Missouri and western Kentucky and Tennessee. The initial convection initiated shortly after 3 am CDT in north central Nebraska within a very unstable nocturnal environment. MUCAPE values were in excess of 5000 J/kg throughout much of central Nebraska, along with DCAPE in excess of 1200-1500 J/kg, effective shear around 30 to 40 kts, roughly perpendicularly oriented 0-3 km shear vectors to the storm orientation, and supporting composite parameters such as MCS Maintenance and Derecho Composite that pointed towards a potentially long-lived convective complex.

The environment (thermodynamic, moisture, and wind profiles) roughly remained the same as the complex moved eastward, before taking on a more southeast and eventually southern motion, following a strong CAPE gradient. What transpired in Iowa was an eastward moving complex that took on a more linear orientation throughout the morning and quickly trekked across the southern third of the state through the morning and early afternoon. In its wake was dozens of reports of whole trees down, power lines and poles down, other damage reports, and measured wind gusts in excess of 65-70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 28, 8:01 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 28, 8:01 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
901 AM CDT Thu Jun 28 2018

.UPDATE...
Issued at 901 AM CDT Thu Jun 28 2018

Slightly elevated severe storm currently in eastern Nebraska
continues to move east around 40kts on northern edge of impressive
instability axis. Shear is sufficient to maintain some balance
with respect to the cold pool although OAX radar does show outflow
advancing southeast of the main updrafts which would limit severe
potential where that outflow outruns the main cores. However,
severe weather threat will continue near the intersection of the
outflow and line and have seen severe hail reports and strong wind
gusts. Concern also increases with daytime heating a weakening of
cap as insolation warms the low levels. May see some
reinvigorated updrafts at the boundary layer destabilizes with
large hail and damaging winds remaining likely. Current movement
would bring it to the Des Moines metro around 18Z or slightly
before.

This will likely affect temperatures as well with rainfall/clouds
limiting heating across portions of current heat advisory areas
although no plans to alter any headlines at this point.

UPDATE Issued at 535 AM CDT Thu Jun 28 2018

Did introduce slight chance PoPs this afternoon over the central
to southeast part of the forecast area. As mentioned in the
earlier discussion below, HRRR continues to advertise convection
toward 22z with the National Blend of Models hourly Precipitation
Potential Index also increasing in PoP value from just a few hours
ago. There may be refinement to the area and adjustments to the
PoP value as confidence grows or diminishes. If convection does
form, it may impact the northern part of the heat advisory area.
However, if current timing holds, heat indices will still be able
to reach around 105 degrees, though the duration may be shortened
a bit. Otherwise, routine update with the remainder of the
forecast on track at this time.

&&

.DISCUSSION.../Today through Wednesday/
Issued at 350 AM CDT Thu Jun 28 2018

GOES-East clean infrared channel shows a band of clouds over
southwest Iowa into central Missouri early this morning. While
conditions are warm and humid here, they are even more so south of
this band of clouds with 3am temperatures in the low 80s and
dewpoints in the upper 70s. Isolated convection has formed over
central Missouri in an environment characterized by MUCAPE of 5000
J/kg (!) that is uninhibited. Closer to Iowa, a few showers are
over far south central Iowa. Many of the convective allowing
models (CAMs) along with the HREF show this activity festering
and then sinking south into Missouri no later than mid-morning.
Attention then turns to northeast Colorado and western Nebraska
where a few thunderstorms have formed this morning. This would be
the MCS that models have been indicating would slide through Iowa
later today, though in its present form does not look very
MCSish. The CAMs have little in the way of this making it into
Iowa, though recent runs of the HRRR tries to develop convection
this afternoon on an outflow boundary expected from morning
convection. Will hold off on mention of PoPs at this time, but
will be something to monitor through the rest of the morning
hours. While there will be a mixture of clouds and sunshine today,
850mb temperatures will climb 5 to 7 degrees Celsius into the low
20s Celsius in most areas. This will mean surface temperatures in
the upper 80s to low 90s and within this very moist airmass, will
see heat indices to around 105 degrees over many parts of south
central Iowa. Therefore, will be issuing a heat advisory for much
of south central Iowa. With heat indices not dropping below the
middle 70s, will run the advisory through the night and into the
heat advisory already out for Friday.

The upper level ridge will begin to slide east on Friday with
southwesterly flow developing overhead as a trough digs into the
northern Rockies. 850mb temperatures over central Iowa will once
again climb a few degrees and range from 24 to 27 Celsius. This
will equate to temperatures well into the 90s and current heat
advisory is still very much on track. It will also be quite breezy
Friday. A cold front will begin to sink toward Iowa late in the
day with any storms confined to the far northwest part of the
forecast area. The better chance of areawide thunderstorms will be
Saturday afternoon into the night as the front moves farther into
the state with the trough swinging into the area. With this front
arriving, this should temper the heat over at least northern
areas, but there is still uncertainty to what degree conditions
will heat up on Saturday over the south and less so southeast.
Within this hot and humid airmass, there will be a risk of severe
weather. There will be an impressive amount of instability ahead
of the front for storms. While deep layer shear is below 30 knots,
0-1km and 0-3km storm relative helicity would support brief, but
not persistent rotation. However, given the magnitude of CAPE,
still could have supercells with large hail and damaging wind
gusts. LCL heights of 1500m would suggest the tornado threat would
be more marginal. In addition to the severe threat, there will
also be the risk of heavy rainfall. There will be good moisture
transport into the state with a ribbon of 2 inches plus of
precipitable water ahead of the front. Warm cloud depths will be
in excess of 4000 meters, which should allow for efficient rain
processes. Further, the 850-300mb flow will be nearly parallel to
the boundary with the possibility of training storms. Models
generally agree on the idea of 1 to 3 inches, with GFS showing the
upper end potential towards 5 inches. For now, have 1 to 2 inches
across central to northern Iowa.

The trough will exit the area on Sunday and storm chances will end
in the morning hours. Surface high pressure will cross the area
later Sunday into Monday as winds from the northwest deliver drier
and cooler air. However, showers and thunderstorms will return to
the state as warm air advection commences Monday night into Tuesday.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 535 AM CDT Thu Jun 28 2018

Visibilities will bounce between MVFR and LIFR at MCW with patchy
dense fog through 14z. Otherwise, VFR conditions are expected
through the remainder of the period at the terminals. There is a
low chance of a few isolated storms this afternoon, but confidence
is too low to include at this time. Low level wind shear will
begin to develop after 6z as winds at FL020 increase to 40 to 45
knots.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT Friday for
IAZ057>061-070>074-081>085-092>097.

Heat Advisory from 11 AM to 8 PM CDT Friday for IAZ004>007-
015>017-023>028-033>039-044>050-062-075-086.

&&

UPDATE...Cogil
DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 7:29 AM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
829 AM CDT Thu Jun 28 2018

IAZ061-074-084-085-095>097-291330-
Jasper-Marion-Lucas-Monroe-Wayne-Appanoose-Davis-
829 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Heat and humidity will build into the area today. A Heat Advisory
is in effect for the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

Isolated storms are also possible this afternoon central and
southeast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot and humid weather will persist into Friday with widespread
highs in the mid to upper 90s. A heat advisory remains in effect
through Friday. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Strong to perhaps severe thunderstorms with heavy rainfall will
then be possible late Saturday afternoon and Saturday night.
Additional thunderstorms chances return Tuesday as well with the
severe potential better defined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for a time late Saturday.

IAZ004>007-015>017-023>028-033>039-048>050-062-075-086-291330-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-
Poweshiek-Mahaska-Wapello-
829 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Flood Warnings remain in effect for portions of some rivers in
the area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot and humid weather will return Friday with highs in the middle
to upper 90s and heat index values 103 to 110 degrees. A Heat
Advisory is in effect from late Friday morning through early
Friday evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Strong to perhaps severe thunderstorms with heavy rainfall will
then be possible late Saturday afternoon and Saturday night.
Additional thunderstorms chances return Tuesday with the severe
potential better defined in the coming days.

Flood Warnings are expected to continue for portions of some
rivers in the area into next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for a time late Saturday.

IAZ044>047-057>060-070>073-081>083-092>094-291330-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur-
829 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Flood Warnings remain in effect for portions of some rivers in
the area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Severe thunderstorms are possible late this morning and early into
the afternoon. A severe thunderstorm watch is in effect for the
area until 3 PM. The primary threats are for large hail and wind
gusts up to 70 MPH likely.

Heat and humidity will build into the area today. A Heat Advisory
is in effect for the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot and humid weather will return Friday with highs in the middle
to upper 90s and heat index values 103 to 110 degrees. A Heat
Advisory is in effect from late Friday morning through early
Friday evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Strong to perhaps severe thunderstorms with heavy rainfall will
then be possible late Saturday afternoon and Saturday night.
Additional thunderstorms chances return Tuesday with the severe
potential better defined in the coming days.

Flood Warnings are expected to continue for portions of some
rivers in the area into next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed Thursday morning through afternoon. Spotters
may be needed for a time late Saturday.

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

46 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
June 28, 9:55 AM CST
Where
Cass County, 0.69 mi N of Atlantic Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.410, -95.050

Atlantic Municipal Airport AWOS recorded a 61 mph gust.

Thunderstorm Wind, Cass

When
June 28, 10:10 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.400, -95.010

Public reported multiple tree branches 3 inches in diameter or larger down through the town. Time estimated by radar.

Thunderstorm Wind, Cass

When
June 28, 10:20 AM CST
Where
Cass County, 2.14 mi SSE of Massena
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
41.220, -94.770

Trained spotter reported 3 inch diameter tree branches down along with a few farm sheds toppled. Wide swaths of corn were also reported bent down in the vicinity.

Thunderstorm Wind, Adair

When
June 28, 10:20 AM CST
Where
Adair County, 0.52 mi E of Adair
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.500, -94.640

An Iowa DOT RWIS near Adair measured a 62 mph wind gust.

Thunderstorm Wind, Cass

When
June 28, 10:20 AM CST
Where
Cass County, 1.25 mi WSW of Massena Swain Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -94.800

A personal/home weather station measured a 67 mph wind gust.

Thunderstorm Wind, Adair

When
June 28, 10:25 AM CST to 10:35 AM CST
Where
Adair County, 0.86 mi NE of Greenfield to 0.82 mi SSE of Fontanelle
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.310, -94.460

Emergency manager reported that within the towns of Greenfield and Fontanelle 8 to 10 inch diameter trees, branches, and fences down. A greenhouse was blown over at the Shopko in Greenfield. Time estimated from radar.

Thunderstorm Wind, Adams

When
June 28, 10:28 AM CST to 10:30 AM CST
Where
Adams County, 0.87 mi SE of Stringtown
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
40.960, -94.560

Public relayed a video display severe winds, estimated around 65 mph.

Thunderstorm Wind, Adair

When
June 28, 10:30 AM CST
Where
Adair County, 2.07 mi N of Orient
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
41.230, -94.420

Public relayed a picture of a tree trunk snapped.

Thunderstorm Wind, Adair

When
June 28, 10:32 AM CST
Where
Adair County, 0.86 mi NE of Greenfield
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.310, -94.460

Local fire department in Greenfield estimated up to 70 mph winds, causing numerous tree branches down and blocking some streets.

Thunderstorm Wind, Adair

When
June 28, 10:35 AM CST
Where
Adair County, 2.14 mi SSE of Greenfield
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.270, -94.460

Emergency manager reported significant wind damage in Adair County near Greenfield. Multiple trees reported down and home damage about 3 miles south of Greenfield, and a radio tower on the hospital down.

Thunderstorm Wind, Union

When
June 28, 10:39 AM CST
Where
Union County, 2.81 mi N of Creston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.110, -94.360

Personal weather station near the intersection of Cherry St and Rea Rd measured a wind gust of 60 mph.

Thunderstorm Wind, Adair

When
June 28, 10:40 AM CST
Where
Adair County, 0.69 mi N of Arbor Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.380, -94.320

Trained spotter estimated 65 mph winds along with nickel sized hail. There were branches of at least 3 inch diameter down. Visibility was near zero during the heavy rain.

Thunderstorm Wind, Union

When
June 28, 10:40 AM CST
Where
Union County, 0.87 mi SE of Creston
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
41.060, -94.360

Creston Municipal Airport measured a 69 mph wind gust.

Thunderstorm Wind, Union

When
June 28, 10:44 AM CST
Where
Union County, 1.73 mi SE of Creston
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.050, -94.350

Amateur radio operator reported power lines down along Highway 34 in Creston.

Thunderstorm Wind, Adair

When
June 28, 10:44 AM CST
Where
Adair County, 3.74 mi ESE of Greenfield
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.270, -94.410

Trained spotter reported a machine shed destroyed, a grain bin severely damaged, and multiple trees down.

Thunderstorm Wind, Union

When
June 28, 10:45 AM CST
Where
Union County, 1.04 mi E of Creston
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.070, -94.350

Amateur radio operator estimated at least 60 mph wind gusts and reported that electricity was out at the time of the report.

Thunderstorm Wind, Union

When
June 28, 10:50 AM CST
Where
Union County, Afton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.030, -94.200

KCCI reported that multiple tree branches were down around town and that the town was without power at the time of the report.

Thunderstorm Wind, Madison

When
June 28, 10:53 AM CST
Where
Madison County, 1.25 mi ENE of Middle River
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.340, -94.210

Public reported numerous branches down.

Thunderstorm Wind, Madison

When
June 28, 10:56 AM CST
Where
Madison County, 0.86 mi NE of Winterset
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.340, -94.010

Trained spotter reported branches down at their location in Winterset.

Thunderstorm Wind, Clarke

When
June 28, 11:02 AM CST
Where
Clarke County, 1.04 mi E of Murray
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
41.050, -93.950

Emergency manager reported large trees and power lines down in Murray.

Thunderstorm Wind, Madison

When
June 28, 11:04 AM CST
Where
Madison County, 0.86 mi NE of St Charles
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
41.290, -93.810

Public reported numerous large trees down in St. Charles.

Thunderstorm Wind, Madison

When
June 28, 11:05 AM CST
Where
Madison County, 0.69 mi N of Bevington
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.380, -93.800

Trained spotter reported 8 inch diameter tree down covering the road, along with nickel sized hail. They estimated winds to be around 60 mph.

Thunderstorm Wind, Warren

When
June 28, 11:07 AM CST
Where
Warren County, 2.08 mi SW of Wick
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.330, -93.780

Broadcast media reported a truck overturned on Interstate 35 near mile marker 55.

Thunderstorm Wind, Warren

When
June 28, 11:08 AM CST to 11:18 AM CST
Where
Warren County, 0.52 mi E of Martensdale to 1.07 mi SSE of Indianola
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.380, -93.740

Law enforcement replayed several reports of trees down between Martensdale and Indianola.

Hail, Clarke

When
June 28, 11:09 AM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Warren

When
June 28, 11:14 AM CST
Where
Warren County, 0.86 mi SW of Indianola
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.360, -93.580

Public reported multiple tree branches down 3 inches in diameter or greater near the Warren County Fairground. Time estimated from radar.

Thunderstorm Wind, Warren

When
June 28, 11:15 AM CST
Where
Warren County, 0.86 mi SE of Indianola
Measured
59 kt (68 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.360, -93.560

Amateur radio operator recorded a 68 mph wind gust.

Thunderstorm Wind, Warren

When
June 28, 11:17 AM CST
Where
Warren County, 0.69 mi S of Indianola
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.360, -93.570

Public reported multiple tree branches down 3 inches in diameter and greater along Highway 92 in Indianola. Time estimated from radar.

Thunderstorm Wind, Warren

When
June 28, 11:19 AM CST
Where
Warren County, Cumming
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.480, -93.770

Trained spotter reported large trees down of at least 1 foot in diameter.

Thunderstorm Wind, Warren

When
June 28, 11:20 AM CST
Where
Warren County, 0.52 mi S of Indianola
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Social Media
Coordinates
41.362, -93.570

Public reported large trees down, damage to vehicles, and power lines down near Boston Ave in Indianola.

Thunderstorm Wind, Warren

When
June 28, 11:21 AM CST
Where
Warren County, 0.67 mi NE of Cumming
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.487, -93.761

Public reported a tree branch split at 43rd and Dawson in Cumming. Time estimated from radar.

Thunderstorm Wind, Warren

When
June 28, 11:24 AM CST
Where
Warren County, 0.86 mi SE of Indianola
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.360, -93.560

Amateur radio operator reported wind gusts to 58 mph.

Thunderstorm Wind, Warren

When
June 28, 11:25 AM CST
Where
Warren County, 0.69 mi S of Indianola
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.360, -93.570

Trained spotter reported a large tree down on a house.

Thunderstorm Wind, Warren

When
June 28, 11:25 AM CST
Where
Warren County, 1.73 mi SW of Summerset
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
41.410, -93.570

Public reported grain bins knocked over and widespread tree damage, including trees snapped at the trunk.

Thunderstorm Wind, Warren

When
June 28, 11:30 AM CST
Where
Warren County, Indianola
Measured
76 kt (87 mph) measured gust
Reported by
Public
Coordinates
41.370, -93.570

Weather station at Simpson College measured an 88 mph wind gust before power was lost during the storm.

Thunderstorm Wind, Warren

When
June 28, 11:30 AM CST
Where
Warren County, 0.69 mi S of Norwalk
Measured
57 kt (66 mph) estimated gust
Property damage
$40,000
Reported by
Social Media
Coordinates
41.470, -93.680

Public relayed picture of a large tree on the roof of a home. Time estimated from radar.

Thunderstorm Wind, Polk

When
June 28, 11:32 AM CST
Where
Polk County, 0.86 mi SW of Ft Des Moines
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
41.520, -93.640

KCCI relayed a report from a viewer of a large tree down on a house.

Thunderstorm Wind, Polk

When
June 28, 11:32 AM CST
Where
Polk County, 0.86 mi NE of (Dsm)des Moines Intl
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.540, -93.660

The Des Moines International Airport ASOS measured a 58 mph wind gust.

Thunderstorm Wind, Polk

When
June 28, 11:33 AM CST
Where
Polk County, 0.69 mi S of Ft Des Moines
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.520, -93.630

Public reported a small tree uprooted.

Thunderstorm Wind, Warren

When
June 28, 11:33 AM CST
Where
Warren County, 1.38 mi N of Norwalk
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.500, -93.680

Trained spotter reported many large branches and trees down. During the rainfall, about 2.5 inches of rain came in about half an hour along with pea sized hail. Winds were estimated in the 76 to 85 mph range.

Thunderstorm Wind, Warren

When
June 28, 11:35 AM CST
Where
Warren County, 1.38 mi N of Norwalk
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.500, -93.680

Amateur radio operator reported a few 3 to 4 inch diameter tree branches down along Union Street near the Warren County border.

Thunderstorm Wind, Marion

When
June 28, 11:40 AM CST
Where
Marion County, 0.52 mi W of Bewbern
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
41.230, -93.240

Emergency manager reported 6 to 12 inch diameter trees and power lines down.

Thunderstorm Wind, Marion

When
June 28, 11:45 AM CST
Where
Marion County, 0.86 mi SW of Knoxville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.310, -93.110

Emergency manager reported several large trees down in Knoxville.

Thunderstorm Wind, Monroe

When
June 28, 12:00 PM CST
Where
Monroe County, 1.04 mi E of Albia
Measured
64 kt (74 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
41.030, -92.800

Public reported numerous trees down in Albia.

Thunderstorm Wind, Wapello

When
June 28, 12:25 PM CST
Where
Wapello County, 1.73 mi NE of Rutledge
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.000, -92.450

Amateur radio operator reported a tree down on a house. Time estimated from radar.

Thunderstorm Wind, Wapello

When
June 28, 12:32 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.020, -92.420

Iowa DOT RWIS near Ottumwa recorded a 58 mph wind gust.

Hail, Wapello

When
June 28, 12:38 PM CST
Where
Wapello County, 1.56 mi W of Ottumwa
Measured
1 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
41.020, -92.430

Public reported quarter sized hail.

Thunderstorm Wind, Wapello

When
June 28, 12:38 PM CST
Where
Wapello County, 1.56 mi W of Ottumwa
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.020, -92.430

Public reported wind gusts to 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764706, 764708, 764709, 764710, 764712, 764713, 764714, 764715, 764717, 764718, 764721, 764722, 764723, 764726, 764728, 764724, 764725, 764727, 764729, 764730, 764731, 764739, 764732, 764744, 764742, 764733, 764741, 764743, 764765, 764745, 764746, 764748, 764749, 764750, 764751, 764753, 764752, 764754, 764755, 764758, and more.